Hail, Cochise
- When
- August 19, 4:20 PM MST
- Where
- Cochise County, 5.35 mi E of Paul Spur
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.370, -109.660
Isolated thunderstorms moved southwest across Cochise and Santa Cruz Counties during the afternoon. One storm produced large hail west of Douglas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Isolated thunderstorms moved southwest across Cochise and Santa Cruz Counties during the afternoon. One storm produced large hail west of Douglas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 19, 2:23 PM MST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 223 PM MST Sun Aug 19 2018 .SYNOPSIS...Drier air and building high pressure will result in less thunderstorm activity with higher afternoon temperatures again Monday. As the high center returns to east of our area, deep moisture will return this week with a good chance of showers and thunderstorms by Tuesday or Wednesday. && .DISCUSSION...Warmer temperatures aloft will continue to hinder the development of thunderstorms today and again tomorrow as high pressure shifts over Arizona. Both the GFS and ECMWF showed the high pressure ridge becoming centered over the southern Plains by Wednesday. This more favorable position of the high will advect deeper moisture pooled south of the region back into the area as early as Tuesday. Thereafter, the return of daily showers and thunderstorms can be expected. Cooler high temperatures will also coincide with the moisture increase and subsequent upswing in thunderstorms. && .AVIATION...Valid through 21/00Z. FEW-SCT cloud bases around 8-12k ft AGL through the period. Isolated -TSRA/-SHRA through 20/03Z will generally be near the higher terrain south and east of KTUS. NWLY SFC wind will remain less than 12 kts through the evening before becoming light and terrain driven overnight and into Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated storms will favor the higher terrain east and south of Tucson this evening. The pattern gradually shifts early in the work week allowing for better coverage of showers and storms, especially by Wednesday. Terrain driven 20-ft winds persist at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement
National Weather Service Tucson AZ
415 PM MST SUN AUG 19 2018
AZZ508-192345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
415 PM MST SUN AUG 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 445
PM MST...
At 414 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas. This storm was moving slowly to the south southwest.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pirtleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3143 10968 3140 10955 3133 10955 3134 10977
3134 10978
TIME...MOT...LOC 2314Z 028DEG 3KT 3135 10966The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782010.